Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 196, NWS Las Vegas, NV

August 16, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2022, 4:58 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 4:58 PM MST (23:58 UTC)
Expired
Aug 16, 2022, 8:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 12.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS55 KVEF 162358
FFWVEF
AZC015-170300-
/O.NEW.KVEF.FF.W.0196.220816T2358Z-220817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
458 PM PDT Tue Aug 16 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 800 PM MST.

* At 458 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine and Hackberry Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3549 11418 3561 11422 3565 11410 3551 11398
      3543 11364 3520 11362 3521 11373 3534 11382
      3537 11408

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
236 
WGUS75 KVEF 170116 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
616 PM PDT Tue Aug 16 2022

AZC015-170300-
/O.CON.KVEF.FF.W.0196.000000T0000Z-220817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
616 PM MST Tue Aug 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR CENTRAL MOHAVE COUNTY...

At 616 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine and Hackberry Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3549 11418 3561 11422 3565 11410 3551 11398
      3543 11364 3520 11362 3521 11373 3534 11382
      3537 11408

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
681 
WGUS75 KVEF 170253
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
753 PM PDT Tue Aug 16 2022

AZC015-170303-
/O.EXP.KVEF.FF.W.0196.000000T0000Z-220817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
753 PM MST Tue Aug 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3549 11418 3561 11422 3565 11410 3551 11398
      3543 11364 3520 11362 3521 11373 3534 11382
      3537 11408

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:27 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 12:27 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1227 PM PDT Tue Aug 16 2022

.SYNOPSIS...Scattered showers and thunderstorms will persist
through the week as monsoonal moisture remains over the region, and
any storms will be capable of producing locally heavy rain and
flooding. With the abundant moisture in place, temperatures will
remain near to slightly below normal into the weekend.
&&

.SHORT TERM...through Wednesday night. Late morning satellite loop
showed shallow cumulus bubbling over much of the CWA, with deeper
convection beginning over the Hualapai Mountains and in southern
Esmeralda County. Surface obs showed temperatures running a few
degrees warmer than 24 hours ago, although still well below mid
August averages, and dewpoints a few degrees lower than yesterday.
With the deep moisture and some instability in place, no spot can be
completely ruled out for thunderstorm chances this afternoon and
evening, although the high resolution models are in decent agreement
that the lowest chances will be in the Death Valley region and the
lower elevations of Clark County. Models show a bit less instability
Wednesday, resulting in a bit less thunderstorm coverage as well.
However, this could be modified if any storm-scale circulation
generated today drifts nearby Wednesday. Nocturnal storm chances
look small tonight, but some of the high res models show storms
persisting Wednesday night in the southern Great Basin. Temperatures
will remain below normal thanks to the deep moisture and cloud cover.

.LONG TERM...Thursday through the weekend.

Continued southerly flow is expected across the region through the
weekend. While thunderstorms are possible Thursday afternoon, models
continue to highlight the Friday through Sunday period as period of
potentially higher impact monsoonal weather. PWAT increase across
the region to over 2 standard deviations over normal by Friday
afternoon as tropical moisture gets absorbed into mean flow.
While its hard to pin point mesoscale features this far in
advance, long range models hint at a wave moving around the main
flow Saturday into Sunday, which could enhance precipitation
chances/coverage. This potential uptick in activity and increased
risk of heavy rain leading to flash flooding is highlighted in a
few ensembles. ECMWF EFIs shows potential for anomalous QPF
through portions of Arizona into eastern portions of southern
Nevada FRI-SUN. Model ensembles also show increased probabilities
for 100 yr ARIs at times late Friday through Sunday. Finally, some
of the clusters show QPF over the ensemble means through the
weekend. While details are uncertain at this time, there is an
increasing signal for an increased thunderstorm activity, heavy
rain, and flash flooding this weekend. What is more certain is the
continuation of below-normal temperatures with the persistent
moisture and rain chances.
&&

.AVIATION...For Harry Reid...Monsoon moisture will remain in place
again today with FEW-SCT12-14k feet and SCT-BKN15-17k feet. Expect
to see thunderstorms develop over the higher terrain this afternoon,
but it's unlikely that storms will move into the valley and the main
threat will be from outflow winds. Outside of any thunderstorm
influences, winds will generally be east around 6-8 kts. Conditions
are expected to remain the same Wednesday with scattered afternoon
thunderstorms, majority remaining over the higher terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting scattered thunderstorms to develop across
much of the region this afternoon. Best chances for thunderstorms
impacts will be near KBIH where thunderstorms should be most
widespread. Convection looks to remain generally over the higher
terrain and chances are low that impacts will be felt at the area
TAF sites, expect BIH. However, any outflow winds from local
thunderstorms could impact the TAF sites into this evening. Outside
of convection, winds will in general favor diurnal wind trends,
except at KBIH where gust southeast winds are expected this
afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Nickerson
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:00 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.